Alert archive / Texas / High Wind Warnings in 2022

High Wind Warning 32, NWS Midland/Odessa, TX

May 24, 2022Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at May 24, 2022, 2:23 AM CDT for Culberson County, Texas. It took effect at May 24, 2022, 4:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2022, 2:23 AM CDT (07:23 UTC)
In effect from
May 24, 2022, 4:00 PM CDT
Expired
May 24, 2022, 10:40 PM CDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 7.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2022-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2022-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4216 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WWUS74 KMAF 240723
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
223 AM CDT Tue May 24 2022

TXZ271-242100-
/O.UPG.KMAF.HW.A.0025.220525T0300Z-220525T0900Z/
/O.NEW.KMAF.HW.W.0032.220524T2100Z-220525T0900Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
223 AM CDT Tue May 24 2022 /123 AM MDT Tue May 24 2022/

...HIGH WIND WARNING IN EFFECT FROM 4 PM CDT /3 PM MDT/ THIS
AFTERNOON TO 4 AM CDT /3 AM MDT/ WEDNESDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe Pass in Texas.

* WHEN...This afternoon through late tonight.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds could make driving difficult for motorists driving 
high profile vehicles such as campers, vans, and tractor trailers.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
987 
WWUS74 KMAF 241908
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
208 PM CDT Tue May 24 2022

TXZ271-250900-
/O.CON.KMAF.HW.W.0032.220524T2100Z-220525T0900Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
208 PM CDT Tue May 24 2022 /108 PM MDT Tue May 24 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM CDT /3 AM MDT/
WEDNESDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe Pass in Texas.

* WHEN...This afternoon through late tonight.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds could make driving difficult for motorists driving
high profile vehicles such as campers, vans, and tractor
trailers.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
647 
WWUS74 KMAF 250340
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1040 PM CDT Tue May 24 2022

TXZ271-250445-
/O.CAN.KMAF.HW.W.0032.000000T0000Z-220525T0900Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
1040 PM CDT Tue May 24 2022 /940 PM MDT Tue May 24 2022/

...HIGH WIND WARNING IS CANCELLED FOR GUADALUPE PASS...

Winds have dropped below high wind criteria through Guadalupe Pass.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 24, 12:35 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 24, 12:35 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1235 AM CDT Tue May 24 2022

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1232 AM CDT Tue May 24 2022

VFR CIGs expected at most TAF sites. The exception will be HOB/MAF
for several hours around 12Z when MVFR CIGs arrive. Convection is
exiting the TAF sites and should not be a concern for the next 12
hours. More TS will develop after 18Z tomorrow but will not put in
the TAFs at this time due to low confidence in timing and
location. A cold front will shift winds from the northwest at all
TAF sites by 18Z.

Hennig

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 152 PM CDT Mon May 23 2022

Upper trough over SD/NE this afternoon extends SW back to AZ and
will move across NM tonight into the Panhandle. On Tuesday a
closed low will develop in the base of the trough over CO/NM and
it will roll into Wrn OK/KS Tuesday night.

Mild May temperatures this afternoon will fall into the 50s and
60s tonight. A cold front will move down into the area late
tonight and early Tuesday. Highs tomorrow will be in the 70s
north, 80s central, with 90s along the Pecos and Rio Grande.

Have had showers and thunderstorms all morning over southern CWA
with some recent afternoon convection east of MAF as daytime
heating and good moisture combine. Dewpts in the 40s west with 50s
and 60s elsewhere but no dryline to speak of as moisture pushed
back against higher elevations. The best chance for rain with this
event will be the rest of this afternoon and this evening over
the Lower Trans Pecos and NE Permian Basin. Rain chances decrease
late tonight and Tuesday as they shift east of the area.
Unfortunately unless something develops right over the Central
Permian Basin much of it may get missed by rain.

Could see a low end high wind event at GDP with the front Tuesday
night, will leave watch in effect.

&&

.LONG TERM...
(Wednesday through  Sunday)
Issued at 152 PM CDT Mon May 23 2022

In the wake of Tuesday night's cold front, continued northerly
flow and cold advection Wednesday will result in another day of
below normal temperatures in the upper 70s and 80s for most. Some
lingering showers may be possible across eastern portions of the
area Wednesday morning, though a bulk of any lingering
precipitation associated with the departing trough will be to the
east of the region. The cooler weather on Wednesday will continue
into Wednesday night, despite light southerly return flow
commencing, with lows remaining below normal in the 50s for most.

Thursday onward through the Memorial Day Weekend, hot and dry will
once again be the rule across Southeast New Mexico and West Texas.
Midlevel ridging will develop over the region Thursday into
Friday, and along with southerly surface flow, temperatures will
quickly rebound into the upper 80s to mid 90s for most on
Thursday, and mid 90s and lower 100s on Friday. Over the weekend,
the next in the series of troughs will progress from the Pacific
Northwest into the Rockies, serving to flatten the ridge aloft,
and resulting in zonal flow over the region. This zonal flow and
concurrent transition to westerly to southwesterly downslope
surface flow will result in highs in the upper 90s and 100s
areawide Saturday and Sunday, with the hottest temperatures over
110 degrees expected through the Rio Grande Valley in the Big
Bend. These hot temperatures will continue into Memorial Day, with
a slight cool down possible by next Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               51  79  55  91 /  30  10   0   0
Carlsbad                 49  80  53  95 /  10   0   0   0
Dryden                   62  83  60  90 /  10  10   0   0
Fort Stockton            53  80  58  95 /  10  10   0   0
Guadalupe Pass           48  78  57  89 /   0   0   0   0
Hobbs                    45  78  52  91 /  20  10   0   0
Marfa                    45  82  46  91 /   0   0   0   0
Midland Intl Airport     52  79  57  92 /  20  10   0   0
Odessa                   53  79  58  92 /  20  10   0   0
Wink                     52  82  55  95 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from this evening through late tonight for
     Guadalupe and Delaware Mountains.

NM...None.
&&

SHORT TERM...72
LONG TERM....84
AVIATION...10
Hazardous weather outlook, May 23, 2:01 PM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
201 PM CDT Mon May 23 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
201 PM CDT Mon May 23 2022 /101 PM MDT Mon May 23 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe storms this afternoon and tonight
across much of the area. Some of these storms could become severe
with large hail and damaging wind the main concerns. Brief heavy rain
will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A High Wind Watch is in effect Tuesday evening through late Tuesday
night for Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening east of a
Gail to Fort Stockton line.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 23, 11:07 PM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1107 PM CDT Mon May 23 2022

TXZ050-240430-
Andrews TX-
1107 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of central Andrews
County through 1130 PM CDT...

At 1107 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Andrews, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews, Florey, Frankel City and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3223 10296 3240 10300 3252 10279 3252 10247
      3225 10241
TIME...MOT...LOC 0407Z 247DEG 34KT 3232 10286

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

10
Special weather statement, May 23, 11:24 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1124 PM CDT Mon May 23 2022

TXZ059-060-067-274-240500-
Loving TX-Ward TX-Reeves County Plains TX-Winkler TX-
1124 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of central Reeves,
northwestern Ward, southwestern Winkler and southeastern Loving
Counties through MIDNIGHT CDT...

At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mentone, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mentone.

This includes Interstate 20 between mile markers 58 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3162 10366 3174 10363 3175 10319 3148 10322
TIME...MOT...LOC 0423Z 276DEG 24KT 3165 10355

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

10
Special weather statement, May 23, 11:32 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1132 PM CDT Mon May 23 2022

NMZ034-TXZ050-059>061-240500-
Southern Lea County NM-Loving TX-Andrews TX-Ector TX-Winkler TX-
1132 PM CDT Mon May 23 2022

...Strong thunderstorms will impact portions of southeastern Lea,
northwestern Ector, Andrews, central Winkler and eastern Loving
Counties through MIDNIGHT CDT/1100 PM MDT/...

At 1132 PM CDT/1032 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northwest of
Andrews to 18 miles north of Mentone. Movement was southeast at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews, Kermit, Eunice, Jal, Jal Airport, Florey, Bennett, Frankel
City, Slash Ranch, Winkler County Airport and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3251 10222 3227 10224 3175 10319 3173 10364
      3211 10359 3250 10313
TIME...MOT...LOC 0432Z 301DEG 18KT 3241 10269 3197 10355

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

10
Special weather statement, May 23, 11:53 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1153 PM CDT Mon May 23 2022

TXZ045-050-240530-
Andrews TX-Gaines TX-
1153 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of northeastern Andrews
and Gaines Counties through 1230 AM CDT...

At 1153 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gaines County Airport, or near Seminole, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seminole, Seagraves, Seagraves Airport, Gaines County Airport, Loop,
Florey, Paynes Corner, McKenzie Lake and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3240 10222 3249 10297 3295 10263 3295 10221
TIME...MOT...LOC 0453Z 246DEG 45KT 3264 10272

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

10
Special weather statement, May 23, 11:57 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1157 PM CDT Mon May 23 2022

TXZ059-060-067-240530-
Loving TX-Ward TX-Winkler TX-
1157 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of northern Ward,
Winkler and eastern Loving Counties through 1230 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Pyote, or 13 miles southwest of Wink, moving east at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monahans, Kermit, Wink, Thorntonville, Pyote, Wickett, Roy Hurd
Memorial Airport and Winkler County Airport.

This includes Interstate 20 between mile markers 57 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3156 10349 3199 10343 3199 10283 3138 10293
TIME...MOT...LOC 0456Z 284DEG 23KT 3160 10330

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

10
Special weather statement, May 24, 12:31 AM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1231 AM CDT Tue May 24 2022

TXZ045>047-240615-
Dawson TX-Gaines TX-Borden TX-
1231 AM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of northeastern
Andrews, eastern Gaines, western Borden, northwestern Martin and
Dawson Counties through 115 AM CDT...

At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lamesa, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lamesa, Ackerly, Lamesa Municipal Airport, Welch, Los Ybanez, Loop,
Sparenberg, Punkin Center, Patricia, Arvana, Hancock, McKenzie Lake,
Tenmile, Key and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3253 10150 3252 10239 3296 10248 3296 10161
TIME...MOT...LOC 0530Z 260DEG 26KT 3272 10202

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:14 PM CDTAreal Flood AdvisoryMAFReeves2 hr
May 23, 7:23 PM CDTAreal Flood AdvisoryMAFBorden, Howard112 min
May 23, 7:30 PM CDTSpecial Weather StatementMAFBorden45 min
May 23, 8:06 PM CDTSpecial Weather StatementMAFReeves39 min
May 23, 9:52 PM CDTSpecial Weather StatementMAFLoving38 min
May 23, 10:43 PM CDTSpecial Weather StatementMAFLoving47 min
May 23, 11:07 PM CDTSpecial Weather StatementMAFAndrews23 min
May 23, 11:24 PM CDTSpecial Weather StatementMAFLoving36 min
May 23, 11:32 PM CDTSpecial Weather StatementMAFAndrews, Loving, Winkler28 min
May 23, 11:53 PM CDTSpecial Weather StatementMAFGaines37 min
May 23, 11:57 PM CDTSpecial Weather StatementMAFWard, Winkler33 min
May 24, 12:21 AM CDTSevere Thunderstorm WarningMAFPecos, Ward39 min
May 24, 12:31 AM CDTSpecial Weather StatementMAFDawson44 min
May 24, 3:18 AM CDTRed Flag WarningMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves18 hr
May 24, 3:02 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines58 min
May 24, 3:05 PM CDTSpecial Weather StatementMAFYoakum40 min
May 24, 3:05 PM CDTSevere Thunderstorm WarningMAFGaines55 min
May 24, 3:30 PM CDTSevere Thunderstorm WarningMAFGaines45 min
May 24, 3:47 PM CDTSevere Thunderstorm WarningMAFGaines58 min
May 24, 3:48 PM CDTAreal Flood AdvisoryMAFGaines3 hr
May 24, 3:51 PM CDTSevere Thunderstorm WarningMAFGaines54 min
May 24, 3:56 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews, Gaines64 min
May 24, 4:02 PM CDTSevere Thunderstorm WarningMAFAndrews14 min
May 24, 4:33 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
May 24, 4:34 PM CDTTornado WarningMAFAndrews27 min
May 24, 4:43 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFDawson, Gaines42 min
May 24, 4:45 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews, Martin60 min
May 24, 5:08 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews, Ector, Martin, Midland67 min
May 24, 5:26 PM CDTDust Storm AdvisoryMAFCrane, Ector, Glasscock, Martin, Midland, Upton64 min
May 24, 5:31 PM CDTAreal Flood AdvisoryMAFMidland3 hr
May 24, 5:34 PM CDTSpecial Weather StatementMAFAndrews41 min
May 24, 5:35 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFGlasscock, Howard, Martin, Midland55 min
May 24, 5:55 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland50 min
May 24, 6:05 PM CDTTornado WarningMAFGlasscock40 min
May 24, 6:10 PM CDTDust Storm AdvisoryMAFCrane, Pecos, Reagan, Upton, Ward95 min
May 24, 6:25 PM CDTSevere Thunderstorm WarningMAFEctor, Midland31 min
May 24, 6:29 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFGlasscock31 min
May 24, 6:45 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton45 min
May 24, 6:52 PM CDTAreal Flood AdvisoryMAFGlasscock, Martin, Midland3 hr
May 24, 6:52 PM CDTSpecial Weather StatementMAFScurry23 min

Nearby

High Wind Warnings in Texas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.